Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 119, NWS Goodland, KS

June 19, 2021Decatur County, Norton County, Rawlins County, Kansas; Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2021, 8:54 PM CDT for Decatur County, Norton County, Rawlins County, Kansas; Hitchcock County, Red Willow County, Nebraska. It was in force for 66 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2021, 8:54 PM CDT (01:54 UTC)
Expired
Jun 19, 2021, 10:00 PM CDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Decatur County, KS, Norton County, KS, Rawlins County, KS, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 8:54 PM CDTTSTM WND GST 734 S Mccook, NESITE KNEMCCOO24.
Jun 19, 8:55 PM CDTTSTM WND GST 672 E Mccook, NECORRECTS PREVIOUS TSTM WND GST REPORT FROM 2 E MCCOOK. 58 KNOT (67 MPH) GUST OCCURRED AT 0155 UTC. PK WND 26058/0155.
Jun 19, 8:59 PM CDTTSTM WND GST 672 E Mccook, NEASOS STATION KMCK MCCOOK AIRPORT.
Jun 19, 9:00 PM CDTTSTM WND GST 587 Ne Oberlin, KSKANSAS MESONET STATION ERLK1 MEASURED A 10-METER WIND GUST OF 58 MPH AT 0200 UTC.
Jun 19, 9:02 PM CDTTSTM WND GST 682 E Mccook, NEASOS STATION KMCK MCCOOK AIRPORT REPORTED A PEAK WIND GUST OF 59 KNOTS (68 MPH) AT 0202 UTC. PK WND 28059/0202.
Jun 19, 9:35 PM CDTTSTM WND GST 655 Wsw Norton, KSKANSAS MESONET STATION NRRK1 MEASURED A 10-METER WIND GUST OF 65 MPH AT 0235 UTC.
Jun 19, 9:39 PM CDTTSTM WND GST 711 N Norton, KSSITE KNRN.
Jun 19, 9:55 PM CDTTSTM WND GST 611 Nnw Norton, KSAWOS STATION KNRN NORTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WUUS53 KGLD 200154
SVRGLD
KSC039-137-153-NEC087-145-200300-
/O.NEW.KGLD.SV.W.0119.210620T0154Z-210620T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
854 PM CDT Sat Jun 19 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Norton County in northwestern Kansas...
  Eastern Rawlins County in northwestern Kansas...
  Decatur County in northwestern Kansas...
  Red Willow County in southwestern Nebraska...
  Eastern Hitchcock County in southwestern Nebraska...

* Until 1000 PM CDT.

* At 853 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northeast of Culbertson to 8 miles north of
  Oberlin to 3 miles northeast of Selden, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  McCook, Danbury and Dresden around 905 PM CDT.

Other locations in the path of these severe thunderstorms include
Jennings, Lebanon, Indianola, Bartley, Lenora, Edmond and Almena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10085 3994 10080 4035 10094 4035 10021
      4000 10019 4000 9962 3957 9963
TIME...MOT...LOC 0153Z 267DEG 31KT 4033 10078 3995 10054 3958 10052 

HAIL...<.75IN
WIND...60MPH
 
$$

AW
2 follow-up statements
789 
WWUS53 KGLD 200209
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
909 PM CDT Sat Jun 19 2021

KSC153-NEC087-200219-
/O.CAN.KGLD.SV.W.0119.000000T0000Z-210620T0300Z/
Rawlins KS-Hitchcock NE-
909 PM CDT Sat Jun 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RAWLINS AND EASTERN
HITCHCOCK COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas...and southwestern Nebraska.

LAT...LON 3957 10071 4035 10076 4035 10021 4000 10019
      4000 9962 3957 9963
TIME...MOT...LOC 0209Z 270DEG 31KT 4034 10061 3996 10037 3959 10035 

$$

KSC039-137-NEC145-200300-
/O.CON.KGLD.SV.W.0119.000000T0000Z-210620T0300Z/
Norton KS-Decatur KS-Red Willow NE-
909 PM CDT Sat Jun 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTON...DECATUR AND RED WILLOW COUNTIES...

At 909 PM CDT, severe thunderstorms were located along a line
extending from 9 miles north of McCook to 5 miles south of Danbury to
4 miles southeast of Dresden, moving east at 35 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
  Jennings, Lebanon, Indianola, Bartley, Lenora, Edmond and Almena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10071 4035 10076 4035 10021 4000 10019
      4000 9962 3957 9963
TIME...MOT...LOC 0209Z 270DEG 31KT 4034 10061 3996 10037 3959 10035 

HAIL...<.75IN
WIND...70MPH
 
$$

AW
186 
WWUS53 KGLD 200239
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
939 PM CDT Sat Jun 19 2021

KSC039-137-NEC145-200300-
/O.CON.KGLD.SV.W.0119.000000T0000Z-210620T0300Z/
Norton KS-Decatur KS-Red Willow NE-
939 PM CDT Sat Jun 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTON...DECATUR AND RED WILLOW COUNTIES...

At 938 PM CDT, severe thunderstorms were located along a line
extending from 4 miles southwest of Medicine Creek Reservoir State
Recreation Area to 9 miles south of Wilsonville to near Lenora,
moving east at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
McCook, Norton, Oberlin, Indianola, Almena, Bartley and Lenora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10071 4035 10076 4035 10021 4000 10019
      4000 9962 3957 9963
TIME...MOT...LOC 0238Z 267DEG 31KT 4035 10030 3997 10007 3960 10005 

HAIL...1.00IN
WIND...70MPH
 
$$

AW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:42 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 19, 6:42 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
542 PM MDT Sat Jun 19 2021

.SHORT TERM...(This evening through Sunday)
Issued at 340 PM MDT Sat Jun 19 2021

There is potential for severe storms this afternoon and evening. As
of 3 PM MDT, storms are beginning to develop along and east of I-25.
These storms are mostly isolated to scattered in nature; however, as
they move east the storms will develop into more of a line. These
storms are being driven by shortwaves moving southeast across the
Rockies ahead of an approaching cold front on Sunday. The HRRR is
handling the event fairly well, especially with the storm mode
evolution. MLCAPE values are in the 1000-2000 j/kg range with a
veering wind profile. Shear profiles are favorable with 30-40 kts of
EBWD and 30-50 kts of 0-6 km shear oriented to the W/WNW. Mid-level
lapse rates are range from 8-8.5 C/km across the area, indicating a
favorable environment as the storms move across. The main threat
this afternoon/evening is damaging winds up to 75 mph and 1-2" hail.
The hail threat is expected to diminish while the wind threat
increases as the storms move across NW KS and SW NE. With the recent
dry conditions, there is potential for blowing dust and reduced
visibilities due to strong outflows from the storms. A brief tornado
can't be ruled out; however, confidence is fairly low. Locally heavy
rainfall is possible, especially along the KS/NE border. Given the
storm motion and recent dry conditions, I'm not expecting flash
flooding to be much of an issue. The storms are expected to exit the
area around midnight. Overnight lows are expected to be in the upper
50s to upper 60s tonight with winds shifting to the SW then W
behind the line of storms at 10-15 mph.

Sunday, a cold front is expected to move southeast across the area
during the morning to early afternoon. As this front moves through,
winds are expected to increase to 15-25 mph as they shift to the
north. A few weak disturbances are expected to move across the High
Plains behind the front, which will boost precipitation chances for
the late afternoon and evening hours. Thunderstorms are possible;
however, the severe threat is fairly low. Showers and storms are
expected to impact the area through the overnight hours.
Temperatures will be slightly cooler tomorrow, thanks to the cold
front, with highs in the 80s to lower 90s and lows in the 50s.

.LONG TERM...(Monday through Saturday)
Issued at 335 PM MDT Sat Jun 19 2021

NW flow aloft will prevail at the beginning of the long term
period.. on the eastern periphery of an upper level ridge over the
Rockies and Intermountain West. Flow aloft will back to the west
by mid-week as the ridge shifts ESE to the Southern Plains. Split
flow aloft is anticipated over the western CONUS by the end of
the week.. as an upper level low stalls invof the central Pacific
Coast. Expect increasing temperatures Tue-Wed.. as heights rise
in assoc/w the ridge progressing from the Rockies to the Southern
Plains. Temperatures will level off or slightly cool by late week.
At this time, precipitation chances appear very low.. though uncertainty
increases considerably by late week into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 542 PM MDT Sat Jun 19 2021

Vfr conditions are initially forecast at both KGLD and KMCK
terminals at the start of the TAF period. The main impact this
evening will be a line of thunderstorms pushing through the region
from west to east. Timing may need to be adjusted, but current
thinking is storms will make it to KGLD around 02z and KMCK around
03z, bringing a brief period of very strong winds and reduced
visibilities due to rainfall. Beyond this, conditions will improve
overnight, with decreasing clouds as well as light and variable
winds. A cold front brings gusty north winds to both sites by mid
morning Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...VINCENT
AVIATION...JBH
Hazardous weather outlook, Jun 19, 8:28 PM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
728 PM MDT Sat Jun 19 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
728 PM MDT Sat Jun 19 2021 /828 PM CDT Sat Jun 19 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A Severe Thunderstorm Watch is in effect for northwest Kansas and
southwest Nebraska until 11 PM MDT or midnight CDT.

A line of thunderstorms will track eastward into Kansas and Nebraska
during the evening. Severe thunderstorms capable of producing strong
damaging wind gusts up to 75 mph are anticipated, mainly before 11
PM MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Hot and dry conditions are expected to return on Wednesday and
Thursday with high temperatures in the 90s to lower 100s possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 19, 8:24 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND GST     2 N ATWOOD              39.84N 101.04W
06/19/2021  M65 MPH          RAWLINS            KS   PUBLIC

            SITE SUNFLOWER AERO INC.

&&

KAK
Local storm report, Jun 19, 8:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     4 E LEVANT              39.38N 101.12W
06/19/2021  M71 MPH          THOMAS             KS   PUBLIC

            SITE COLBY SW.

&&

KAK
Local storm report, Jun 19, 8:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     4 WSW GEM               39.41N 100.97W
06/19/2021  M84 MPH          THOMAS             KS   MESONET

            SITE COLBYWX. 1 MILE EAST OF TOWN.

&&

KAK
Local storm report, Jun 19, 8:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     3 NW COLBY              39.41N 101.08W
06/19/2021  M62 MPH          THOMAS             KS   MESONET

            MESONET STATION EW7172 2 NW COLBY.

&&

KAK
Local storm report, Jun 19, 8:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     1 NE COLBY              39.40N 101.03W
06/19/2021  M88 MPH          THOMAS             KS   MESONET

            PERSONAL STATION RECORDED 88MPH GUST.

&&

KAK
Local storm report, Jun 19, 8:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     COLBY                   39.39N 101.05W
06/19/2021                   THOMAS             KS   EMERGENCY MNGR

            MULTIPLE POWER OUTAGES IN THE TOWN OF COLBY.
            ONE UTILITY POLE DOWN.

&&

JBH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:00 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace60 min
Jun 19, 7:29 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins91 min
Jun 19, 7:34 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas86 min
Jun 19, 7:59 PM CDTSpecial Weather StatementGLDWallace31 min
Jun 19, 9:01 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan89 min
Jun 19, 9:25 PM CDTSpecial Weather StatementGLDGreeley35 min
Jun 19, 9:48 PM CDTSpecial Weather StatementGLDLogan27 min
Jun 19, 10:04 PM CDTSevere Thunderstorm WarningGLDNorton26 min
Jun 19, 10:28 PM CDTSpecial Weather StatementGLDNorton32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.